MAUDE Adverse Event Report: SMITH & NEPHEW, INC. 130 RAD DRILL GDE DROP; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES

SMITH & NEPHEW, INC. 130 RAD DRILL GDE DROP; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Catalog Number 71674003
Medical Device Problem Codes Failure to Align (2522); Material Twisted/Bent (2981); Physical Resistance/Sticking (4012)
Health Effect - Clinical Codes Hemorrhage/Blood Loss/Bleeding (1888); Perforation (2001)
Date of Event 04/30/2025
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that, during internal fixation, one (1) 130 rad drill gde drop was found difficult to pass due to considerable resistance.The specialist was instructed to examine the locking hole under image intensifier control and verify the way in which the resident was manipulating the instruments since it was evident that the drill was putting resistance and was slightly bent.When removing the drill, it came out with tissue, so the 4.0 drill bit and the locking sleeves were changed; however, when the frame was released, they lost the initial orientation of the nail.The specialist decided to do the drill bit and it was evident that the drill bit hit the nail.The drill advanced beyond the cortices, it was abundant bleeding through the sleeve, an image was taken again and it was identified that the deep femoral artery was injured with the tip of the drill, the sleeves and the distal locking handle were removed.The procedure was resumed, after a significant delay, with a change in surgical technique.The nail was left unfixed in the distal part.The patient was stable.
 
Additional Manufacturer Narrative
H10: internal complaint reference: (b)(4).H3, h6: this complaint was opened by smith+nephew to document a patient complication related to a product problem with a smith+nephew device.The reported issue(s) relate to known inherent device and/or procedural risks that are appropriately documented in our risk files.Smith+nephew will continue to monitor trends in accordance with our post-market surveillance process and take necessary action as required if anticipated severity and/or occurrence rates are exceeded.Smith+nephew has no reason to suspect that the product failed to meet any specifications at the time of manufacture.Based on our review of all currently available information, we are unable to identify a definitive root cause.However, as the use of our product cannot be excluded as a potential cause or contributory factor to the reported issue, we are submitting this report in accordance with applicable regulations.If additional investigative findings or information becomes available that alters the conclusions of this report, a follow-up report will be submitted as required.
 
Additional Manufacturer Narrative
D4: lot #, expiration date, h4: device manufacture date.
 
Additional Manufacturer Narrative
Corrected data: b5, h6 (medical device problem code).
 
Event or Problem Description
It was reported that, during internal fixation, when a drill bit was passed through one (1) 130 rad drill gde drop it was found difficult to pass due to considerable resistance.The specialist was instructed to examine the locking hole under image intensifier control and verify the way in which the resident was manipulating the instruments since it was evident that the drill was putting resistance and was slightly bent.When removing the drill, it came out with tissue, so the 4.0 drill bit and the locking sleeves were changed; however, when the frame was released, they lost the initial orientation of the nail.The specialist decided to do the drill bit and it was evident that the drill bit hit the nail.The nail was adjusted again, however the frame was manipulated and moved.The specialist passes the cortices and checks the length of the screw with the calibrated drill bit, reporting that the measurement was 40.Verification under an image intensifier was performed since it was an unusual measurement for the area that was being manipulated, it is evident that the drill bit advanced beyond the cortices.When the drill bit was withdrawn, abundant bleeding was identified through the sleeve, an image was taken again and it was identified that the deep femoral artery was injured with the tip of the drill.The sleeves and the distal locking handle were removed, pressure was applied with a compress to stop the bleeding while the vascular team arrived.The bleeding decreased and the procedure was resumed, after a significant delay, with a change in surgical technique, the nail was left unfixed in the distal part.The patient was stable.
 
Additional Manufacturer Narrative
The device was not returned for evaluation; therefore, a device analysis could not be performed.The clinical/medical investigation concluded that, based on the information available, it¿s not possible to rule out a procedural variation or user error as the potential cause of the misalignment that led to the vascular injury.This misalignment resulted in bleeding, a longer surgery, a change in the surgical technique, and a distally unfixed nail.The instructions for use for the intramedullary nail system, emphasize that proper surgical technique is critical for a successful outcome.While the immediate impact included injury to the deep femoral artery, bleeding, and a more complex surgery, the long-term effects on the patient remain uncertain.However, ongoing follow-up and monitoring are expected as part of the patient¿s recovery process.A review of the production order did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of complaint history revealed similar events for the listed part number over the previous 12 months, but no similar events for the batch based on the historical data, this failure mode will be monitored for future complaints for any necessary corrective actions.A review of the instructions for use documents for intramedullary nail system revealed that preoperative planning section that correct surgical technique is essential to a successful outcome.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to this product and event.At this time, we have no evidence to conclude that the product failed to meet any specifications at the time of manufacture.Factors that could contribute to the reported event include surgical technique used or user/procedural variance.Based on this investigation, the need for corrective action is not indicated.Should the device or additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.

Brand Name
130 RAD DRILL GDE DROP
Common Device Name
ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
1450 brooks rd.
memphis, TN 38116
5123913905
MDR Report Key22069225
Report Number1020279-2025-00925
Device Sequence Number8703216
Product Code HSB
UDI-Device Identifier03596010560476
UDI-Public3596010560476
Combination Product (Y/N)N
Initial Reporter CountryCO
PMA/510(K) Number
K122170
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 08/08/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number71674003
Device Lot Number18AM24065
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/30/2025
Supplement Date Received by Manufacturer05/30/2025
Not provided
08/05/2025
Initial Report FDA Received Date05/22/2025
Supplement Report FDA Received Date06/06/2025
06/24/2025
08/08/2025
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured01/31/2018
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Unknown
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient SexMale
Patient Weight70 KG